Browse

You are looking at 1 - 3 of 3 items for :

  • Hyperthyroidism x
  • Country of Treatment x
Clear All
Open access

Jose León Mengíbar, Ismael Capel, Teresa Bonfill, Isabel Mazarico, Laia Casamitjana Espuña, Assumpta Caixàs and Mercedes Rigla

Summary

Durvalumab, a human immunoglobulin G1 kappa monoclonal antibody that blocks the interaction of programmed cell death ligand 1 (PD-L1) with the PD-1 and CD80 (B7.1) molecules, is increasingly used in advanced neoplasias. Durvalumab use is associated with increased immune-related adverse events. We report a case of a 55-year-old man who presented to our emergency room with hyperglycaemia after receiving durvalumab for urothelial high-grade non-muscle-invasive bladder cancer. On presentation, he had polyuria, polyphagia, nausea and vomiting, and laboratory test revealed diabetic ketoacidosis (DKA). Other than durvalumab, no precipitating factors were identified. Pre-durvalumab blood glucose was normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. Simultaneously, he presented a thyroid hormone pattern that evolved in 10 weeks from subclinical hyperthyroidism (initially attributed to iodinated contrast used in a previous computerised tomography) to overt hyperthyroidism and then to severe primary hypothyroidism (TSH: 34.40 µU/mL, free thyroxine (FT4): <0.23 ng/dL and free tri-iodothyronine (FT3): 0.57 pg/mL). Replacement therapy with levothyroxine was initiated. Finally, he was tested positive for anti-glutamic acid decarboxylase (GAD65), anti-thyroglobulin (Tg) and antithyroid peroxidase (TPO) antibodies (Abs) and diagnosed with type 1 diabetes mellitus (DM) and silent thyroiditis caused by durvalumab. When durvalumab was stopped, he maintained the treatment of multiple daily insulin doses and levothyroxine. Clinicians need to be alerted about the development of endocrinopathies, such as DM, DKA and primary hypothyroidism in the patients receiving durvalumab.

Learning points:

  • Patients treated with anti-PD-L1 should be screened for the most common immune-related adverse events (irAEs).

  • Glucose levels and thyroid function should be monitored before and during the treatment.

  • Durvalumab is mainly associated with thyroid and endocrine pancreas dysfunction.

  • In the patients with significant autoimmune background, risk–benefit balance of antineoplastic immunotherapy should be accurately assessed.

Open access

Laura Hamilton Adams and Derick Adams

Summary

Co-secreting TSH and growth hormone pituitary adenomas are rare. We present a case of a 55-year-old woman who presented with symptoms of neck fullness. Ultrasound revealed multiple thyroid nodules and examination revealed several clinical features of acromegaly. She was found to have a co-secreting TSH and growth hormone pituitary macroadenoma. She underwent surgical resection followed by gamma knife radiation, which resulted in complete remission of her TSH and GH-secreting adenoma.

Learning points:

  • TSH-secreting pituitary adenomas are rare and about one-third co-secrete other hormones.

  • Thyroid nodules are common in acromegaly and can be the presenting sign of a growth hormone-secreting pituitary adenoma.

  • In the workup of acromegaly, assessment of other pituitary hormones is essential, even in the absence of symptoms of other pituitary hormone dysfunction.

  • Complete remission of co-secreting GH and TSH pituitary macroadenomas is possible with surgery and radiation alone.

Open access

Senhong Lee, Aparna Morgan, Sonali Shah and Peter R Ebeling

Summary

We report a case of a 67-year-old man with type 2 diabetes presented with diabetic ketoacidosis, two weeks after his first dose of nivolumab therapy for non–small-cell lung carcinoma. He was started on empagliflozin two days prior in the setting of hyperglycaemia after the initiation of nivolumab therapy. Laboratory evaluation revealed an undetectable C-peptide and a positive anti-glutamic acid decarboxylase (GAD) antibody. He was treated with intravenous fluids and insulin infusion and was subsequently transitioned to subcutaneous insulin and discharged home. He subsequently has developed likely autoimmune thyroiditis and autoimmune encephalitis.

Learning points:

  • Glycemic surveillance in patients receiving immune checkpoint inhibitors is recommended.

  • Early glycemic surveillance after commencement of anti-programmed cell death-1 (PD-1) inhibitors may be indicated in selected populations, including patients with underlying type 2 diabetes mellitus and positive anti-glutamic acid decarboxylase (GAD) antibody.

  • Sodium-glucose co transporter-2 (SGLT2) inhibitors should be used with caution in patients on immunotherapy.